Q. I am addicted to the diet pill phentermine. I have been abusing this medication for 10 years, usually taking 10 pills a day.

My problem is that I have called a couple of clinics to try to get help. The people I’ve spoken to act like this is not a real drug addiction. Do you know of any rehabs or any place that specializes in this problem?

A. Phentermine (Adipex-P, Ionamin) is a weight-loss medicine similar to amphetamine. It was the “phen��? in the now infamous fen-phen diet pill combination.
According to the official label information, “Amphetamines and related stimulant drugs have been extensively abused…Abuse of amphetamines and related drugs may be associated with intense psychological dependence and severe social dysfunction.��?
For some people, kicking this kind of drug habit can be as difficult as stopping cocaine. You need drug-abuse counseling from an expert team and possibly even a residential rehab treatment program.
Q. I have type 2 diabetes and have been on medication for some time. My fasting blood sugar count was hovering between 84 to 94 mg/dl every day when I was taking Glucophage and Glucotrol.
My insurance company switched my prescriptions from name brand to generic to save money. I started taking metformin and glipizide (equivalent to Glucophage and Glucotrol). I have not changed my eating habits or exercise, but overnight my blood glucose level increased to over 140 mg/dl. How can the FDA say generics are identical?
A. We have heard from many readers who have had problems with certain generic drugs. Some patients with epilepsy have reported seizures when they were switched to generic Dilantin. Others have told us that their generic Prozac didn’t alleviate depression.
The FDA tells us that such reports are unreliable. The agency maintains that their approval process is rigorous. Nevertheless, the feds have few resources to monitor quality once drugs are approved. Only one bottle of pills is tested for every 10 million dispensed.
We are sending you our Guide to Saving Money on medicine with a discussion of pros and cons of generic drugs and guidelines for their safer use. Anyone who would like a copy, please send $2 in check or money order with a long (no. 10) stamped (63 cents), self-addressed envelope: Graedons’ The People’s Pharmacy®, No. CA-99, P. O. Box 52027, Durham, NC 27717-2027. It can also be downloaded for $2 from the Website: www.peoplespharmacy.com.
Q. This winter my doctor prescribed Lipitor to lower my cholesterol and triglycerides. Now that it is spring I have been out in the sun a few days. I developed a red blush, especially on my arms, feet and legs. I wasn’t out long enough to burn, and one day I had worn sunscreen.
My doctor is not concerned about this. The burning and itching make me uncomfortable, though. What can you tell me about this?
A. You are describing a photosensitivity reaction. This occurs in fewer than 2 percent of people taking Lipitor.
Try better protection when you go outside. Use clothing that will cover you, along with a sunblock that uses zinc oxide or titanium dioxide. This keeps the ultraviolet rays away from the skin. Let us know how well that helps.
Q. My doctor has prescribed six different antidepressants, but the effects wear off. Do you have any suggestions?
A. Ask your doctor about the EMSAM patch (selegiline). It is a new approach for depression and should become available soon.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.